Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 62, NWS Blacksburg, VA

June 12, 20144 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 12, 2014, 9:31 PM EDT for 4 counties in Virginia. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2014, 9:31 PM EDT (01:31 UTC)
Expired
Jun 12, 2014, 10:30 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Bedford County, VA, City of Buena Vista, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 9:32 PM EDTTSTM WND DMGBig Island, VALARGE TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2014-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2014-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WUUS51 KRNK 130131
SVRRNK
VAC009-019-163-530-130230-
/O.NEW.KRNK.SV.W.0062.140613T0131Z-140613T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 PM EDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  THE CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...

* UNTIL 1030 PM EDT

* AT 931 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BIG
  ISLAND...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BUENA VISTA...
  BIG ISLAND...
  FORKS OF BUFFALO...
  FOREST...
  AND COLEMAN FALLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3785 7915 3781 7917 3781 7914 3779 7911
      3778 7907 3772 7906 3771 7904 3771 7902
      3740 7933 3742 7952 3764 7942 3790 7926
TIME...MOT...LOC 0131Z 213DEG 17KT 3752 7938 

HAIL...1.00IN
WIND...60MPH

$$

WP
3 follow-up statements
060 
WWUS51 KRNK 130145
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EDT THU JUN 12 2014

VAC009-019-163-530-130230-
/O.CON.KRNK.SV.W.0062.000000T0000Z-140613T0230Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-BEDFORD VA-AMHERST VA-
945 PM EDT THU JUN 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT 
FOR SOUTHEASTERN ROCKBRIDGE...NORTHEASTERN BEDFORD AND CENTRAL 
AMHERST COUNTIES AND THE CITY OF BUENA VISTA...

AT 945 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NAOLA...MOVING
NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BUENA VISTA...
BIG ISLAND...
FORKS OF BUFFALO...
FOREST...
AND COLEMAN FALLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3785 7915 3781 7917 3781 7914 3779 7911
      3778 7907 3772 7906 3771 7904 3771 7902
      3740 7933 3748 7943 3764 7942 3790 7926
TIME...MOT...LOC 0145Z 223DEG 16KT 3754 7931 

HAIL...<.75IN
WIND...60MPH

$$

WP
941 
WWUS51 KRNK 130205
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 PM EDT THU JUN 12 2014

VAC019-130214-
/O.CAN.KRNK.SV.W.0062.000000T0000Z-140613T0230Z/
BEDFORD VA-

1005 PM EDT THU JUN 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN BEDFORD COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE 
COUNTY.  THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3785 7915 3781 7917 3781 7914 3779 7911
      3778 7907 3773 7907 3770 7903 3750 7926
      3751 7927 3756 7936 3764 7942 3790 7926
TIME...MOT...LOC 0204Z 206DEG 18KT 3763 7924 

$$

VAC009-163-530-130230-
/O.CON.KRNK.SV.W.0062.000000T0000Z-140613T0230Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-AMHERST VA-
1005 PM EDT THU JUN 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR
SOUTHEASTERN ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES AND THE
CITY OF BUENA VISTA...

AT 1004 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PLEASANT
VIEW...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BUENA VISTA...
FORKS OF BUFFALO...
NAOLA...
PLEASANT VIEW...
AND ALTO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3785 7915 3781 7917 3781 7914 3779 7911
      3778 7907 3773 7907 3770 7903 3750 7926
      3751 7927 3756 7936 3764 7942 3790 7926
TIME...MOT...LOC 0204Z 206DEG 18KT 3763 7924 

HAIL...<.75IN
WIND...60MPH

$$

WP
666 
WWUS51 KRNK 130225
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 PM EDT THU JUN 12 2014

VAC009-163-530-130235-
/O.EXP.KRNK.SV.W.0062.000000T0000Z-140613T0230Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-AMHERST VA-
1025 PM EDT THU JUN 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES AND THE
CITY OF BUENA VISTA WILL EXPIRE AT 1030 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3785 7915 3781 7917 3781 7914 3779 7911
      3778 7907 3773 7907 3770 7903 3750 7926
      3751 7927 3756 7936 3764 7942 3790 7926
TIME...MOT...LOC 0224Z 213DEG 17KT 3763 7924 

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:11 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 12, 8:11 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT THU JUN 12 2014

.SYNOPSIS...
A COLD FRONT EXTENDED FROM A LOW IN THE WESTERN GREAT LAKES INTO
TEXAS. THIS FRONT WILL MOVE THROUGH THE OHIO VALLEY ON FRIDAY THEN
ACROSS OUR REGION ON FRIDAY NIGHT. THE FRONT WILL STALL ACROSS THE
SOUTHEAST U.S. ON SATURDAY AS HIGH PRESSURE BUILDS OVER THE REST
OF THE EAST.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 805 PM EDT THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE EASTWARD
ACROSS OUR REGION THIS EVENING INTO TONIGHT. SOME OF THE STRONGER
THUNDERSTORMS THIS EVENING COULD CONTAIN GUSTY WINDS...AND HEAVY
RAINS. BOTH THE HRRR AND RNK WRFARW KEEP SCATTERED CONVECTION
GOING TO AROUND 06Z TONIGHT AND TAPER OFF OVERNIGHT INTO FRIDAY
MORNING. ADJUSTED POPS FOR LAST RADAR AND MODEL TRENDS. MODIFIED
TEMPERATURES AND DEWPOINTS FOR LAST OBS. HELD ON TO OVERNIGHT
LOW TEMPERATURES AND FOG.

AS OF 335 PM EDT THURSDAY...

EASTERN EDGE OF SHOWERS AND THUNDERSTORMS HAD BEEN GRADUALLY
MOVING EAST ACROSS THE MOUNTAINS AND EXTENDED FROM GREENBRIER
COUNTY TO WATAUGA COUNTY. THIS PRECIPITATION WAS ASSOCIATED WITH A
SHORT WAVE CENTERED OVER THE FAR SOUTHWEST TIP OF VIRGINIA. AS
THIS SHORT WAVE MOVES EAST TONIGHT AND FRIDAY...SO WILL THE
SHOWERS AND THUNDERSTORMS....ALTHOUGH COVERAGE AND INTENSITY WILL
BE LESS BETWEEN MIDNIGHT TONIGHT AND NOON ON FRIDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAD ALSO DEVELOPED
EAST OF THE BLUE RIDGE. THE BEST LIFT AND INSTABILITY WAS EAST
OF THE FORECAST AREA BUT SPC MESOANALYSIS HAD BEEN SHOWING HIGHER
DOWNDRAFT CAPE VALUES IN THE NORTH CAROLINA PIEDMONT. NOT OUT OF
THE QUESTION THAT ANY OF THE STRONGER STORMS IN THAT REGION LATE
THIS AFTERNOON AND INTO THIS EVENING COULD PRODUCE WIND GUSTS UP
TO 50 MPH.

A SECOND SHORT WAVE...THAT WAS CROSSING THE MID MISSISSIPPI
VALLEY THIS AFTERNOON...WILL REACH THE FORECAST AREA BY FRIDAY
AFTERNOON. THIS WILL PROLONG THE PROBABILITY OF SHOWERS AND
THUNDERSTORMS THROUGH THE DAY. EXPECTING WIDESPREAD CLOUD COVER
FRIDAY MORNING WHICH WILL LIMIT THE HEATING...INSTABILITY AND
MAXIMUM TEMPERATURES WELL INTO THE AFTERNOON. MAV GUIDANCE HAD
REASONABLE NUMBERS FOR HIGHS ON FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 300 PM EDT THURSDAY...

LOOKING INTO FRIDAY NIGHT...A COLD FRONT WILL BEGIN ENTERING OUR
SOUTHEAST WEST VIRGINIA COUNTIES SHORTLY BEFORE MIDNIGHT...USHERING
WITH IT HIGH PRESSURE FROM THE WEST AS WELL AS SIGNIFICANTLY DRIER
AIR. WILL SEE MUCH OF THE SHOWER ACTIVITY FROM EARLIER IN THE DAY
FIZZLE AFTER SUNSET WITH THE LOSS OF HEATING...BUT WILL STILL
MAINTAIN AT LEAST A SLIGHT CHANCE AFTER DARK...MAINLY ACROSS THE
PIEDMONT...AS THE FRONT PASSES ACROSS THE AREA. THE MOUNTAINS WILL
MANAGE TO COOL INTO THE MID/UPPER 50S BY SUNRISE SATURDAY...HOWEVER
BELIEVE WE WILL STILL HOLD ONTO LOW 60S ACROSS THE PIEDMONT FOR
OVERNIGHT LOWS.

HIGH PRESSURE PASSING ACROSS THE LOWER GREAT LAKES WILL CONTROL OUR
WEATHER PATTERN FOR SATURDAY AND SATURDAY NIGHT...MAINTAINING A
MOSTLY DRY FORECAST. WINDS WILL BECOME INCREASINGLY EASTERLY AS THE
HIGH SHIFTS TOWARD NEW ENGLAND...AND THE UPSLOPE FLOW ALONG THE BLUE
RIDGE MAY SUPPORT A FEW SHOWERS/ISOLATED THUNDERSTORM OVER THE NORTH
CAROLINA MOUNTAINS DURING EARLY EVENING...ALTHOUGH ANY CONVECTION
WILL DISSIPATE QUICKLY AFTER SUNSET. TEMPERATURES WILL BE VERY CLOSE
TO AVERAGE FOR MID JUNE...WITH HIGHS RANGING FROM THE UPPER 70S WEST
TO THE MID 80S EAST...AND LOWS RANGING FROM THE UPPER 50S TO THE LOW
60S.

FOR SUNDAY...AN UPPER LEVEL RIDGE WILL BUILD IN FROM THE GULF...
WHILE HIGH PRESSURE IN THE LOW LEVELS WILL SHIFT SOUTHEAST...COMING
TO REST OFF THE MID ATLANTIC COAST BY SUNRISE MONDAY. AS THE HIGH
MOVES...WINDS WILL BECOME INCREASINGLY SOUTHEASTERLY...AND WILL
BEGIN TO DRAW ATLANTIC MOISTURE BACK INTO THE AREA. RIDGING WILL
MAKE FOR A LITTLE MORE HEATING AND INSTABILITY...AND EXPECT A
SLIGHTLY BETTER CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG
THE BLUE RIDGE DURING LATE AFTERNOON AND EARLY EVENING. HIGHS WILL
CLIMB INTO THE 80S MOST LOCATIONS WHILE SUNDAY NIGHT LOWS WILL FALL
INTO THE 60S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 200 PM EDT WEDNESDAY...

THE EXTENDED PERIOD LOOKS LIKE WE WILL GET A GOOD SHOT OF SOUPY SUMMERTIME WEATHER.
RIDGING ALOFT WILL COUPLE WITH SFC HIGH PRESSURE DRIFTING OFF TO THE SOUTHEAST TO
PUMP WARM AND HUMID AIR INTO THE SERN US. TEMPS WILL BE WELL ABOVE NORMAL WITH MAX
TEMPS IN THE 90S EAST OF THE BLUE RIDGE THROUGH MID WEEK...AND NOT TOO MUCH COOLER
WEST OF THE RIDGE. COMBINED WITH DEW POINTS WELL INTO THE 60S IT WILL BE QUITE STICKY
INDEED. THESE CONDITIONS WILL ALSO BRING US MORE AND MORE INSTABILITY AND WE CAN
EXPECT SOME DIURNAL SHOWERS/THUNDERSTORMS EACH DAY.

THEN THINGS START TO GO SIDEWAYS AS MODEL GUIDANCE REALLY STARTS TO DIVERGE IN
SOLUTIONS DEEPER INTO THE EXTENDED PERIOD. EURO AND SOME ENSEMBLE MEMBERS ARE
FAVORING A BLOCKY PATTERN WITH A DEEPENING TROF IN THE WEST AND CORRESPONDING
RIDGE IN THE EAST. GFS AND SOME OTHER ENSEMBLE MEMBERS ARE MUCH MORE PROGRESSIVE.
THE RESULT IS A SIGNIFICANT DECREASE IN FORECAST CONFIDENCE AS WE GET TO THE END
OF THE WORKWEEK. THIS RESULTS IN THE GFS BEING RATHER BULLISH WITH A COLD FRONT
MOVING THROUGH THURSDAY NIGHT WITH A SIGNIFICANT CHANGE OF AIRMASS...WHILE THE EURO
IS HAPPY TO KEEP US IN HIGH THETA-E AIR INTO THE FIRST PART OF
THE WEEKEND. WILL HAVE TO SEE HOW LATER MODEL RUNS PLAY OUT AS
THIS WILL OBVIOUSLY HAVE SIGNIFICANT IMPLICATIONS FOR OUR FORECAST
TOWARD THE END OF NEXT WEEK.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 810 PM EDT THURSDAY...

SCATTERED MVFR SHOWERS AND THUNDERSTORMS EXPECTED THIS EVENING
INTO TONIGHT. THEN...CONVECTION WILL TAPER OFF AROUND MIDNIGHT
INTO THE OVERNIGHT.

EXPECTING WIDESPREAD MVFR FOG AND CEILINGS WILL FILL IN OVERNIGHT
ALTHOUGH CONFIDENCE IS LOW FOR HOW FAR CEILINGS WILL DROP. WINDS
BECOME NORTHWEST ON FRIDAY AS A COLD FRONT APPROACHES THE AREA.
THIS FRONT WILL MAINTAIN THE CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY AFTERNOON.

EXTENDED AVIATION DISCUSSION...

THE COLD FRONT COMES THROUGH FRIDAY NIGHT THEN SHOWER/STORM
ACTIVITY IS EXPECTED TO BECOME MORE ISOLATED TO WIDELY SCATTERED
WITH BETTER OPPORTUNITY FOR LONGER PERIODS OF VFR CONDITIONS FOR
THE WEEKEND. BY MONDAY AND TUESDAY THE DEEPER MOISTURE RETURNS
ALONG WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE
ASSOCIATED MVFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...NF
LONG TERM...MBS
AVIATION...AMS/KK/PM
Hazardous weather outlook, Jun 12, 3:42 PM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT THU JUN 12 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
342 PM EDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...AND CAPABLE OF PRODUCING BOTH DAMAGING WINDS AND HAIL.
THESE STORMS WILL ALSO BE SLOW MOVING...AND MAY PASS REPEATEDLY
OVER THE SAME LOCATIONS...POSSIBLY RESULTING IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 12, 7:01 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      SSE PRINCETON           37.36N 81.10W
06/12/2014                   MERCER             WV   911 CALL CENTER

            STAFFORD DRIVE FLOODED. ESTIMATED 4 TO 6 INCHES OF WATER
            FLOWING ACROSS ROAD.

&&

FISHER
Special weather statement, Jun 12, 7:22 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT THU JUN 12 2014

VAZ014-017-032-130015-
FLOYD VA-PATRICK VA-MONTGOMERY VA-
722 PM EDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  SOUTH CENTRAL MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MEADOWS OF DAN...MOVING TO THE NORTH AT
  25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  PILOT...
  STUART...
  FLOYD...
  WOOLWINE...
  AND CHECK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3659 8048 3669 8047 3669 8046 3671 8046
      3708 8041 3706 8015 3695 8017 3692 8020
      3690 8020 3687 8023 3686 8019 3655 8024
TIME...MOT...LOC 2318Z 195DEG 24KT 3676 8038

WP
Special weather statement, Jun 12, 7:30 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT THU JUN 12 2014

VAZ018-023-130015-
BOTETOURT VA-CRAIG VA-
730 PM EDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DALEVILLE...MOVING TO THE NORTH AT 10
  MPH.

* NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TROUTVILLE...
  ORISKANY...
  NACE...
  AND FINCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3738 7984 3739 8002 3740 8005 3761 8012
      3762 8010 3767 7983
TIME...MOT...LOC 2327Z 172DEG 9KT 3745 7997

WP
Special weather statement, Jun 12, 7:47 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT THU JUN 12 2014

VAZ014-018-022-130030-
ROANOKE VA-MONTGOMERY VA-CRAIG VA-
747 PM EDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  SOUTH CENTRAL CRAIG COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 830 PM EDT

* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A CLUSTER OF STRONG THUNDERSTORM FROM CATAWBA SOUTH TO NEAR SHAWSVILLE...
  MOVING TO THE NORTHEAST AT 15 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* SOME POOR DRAINAGE FLOODING IN SALEM AND ROANOKE IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  SALEM CITY...
  CATAWBA...
  CAVE SPRING...
  AND POAGES MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3712 8020 3724 8035 3745 8011 3723 7991
TIME...MOT...LOC 2344Z 232DEG 9KT 3719 8027

WP
Special weather statement, Jun 12, 7:52 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT THU JUN 12 2014

VAZ044-130030-
PITTSYLVANIA VA-
752 PM EDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 830 PM EDT

* AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CHATHAM...MOVING TO THE NORTH AT 10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLAIRS...
  CALLANDS...
  CHATHAM...
  GRETNA...
  AND DRY FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3666 7959 3697 7962 3701 7960 3699 7928
      3666 7936
TIME...MOT...LOC 2349Z 183DEG 8KT 3681 7947

WP
Special weather statement, Jun 12, 9:06 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT THU JUN 12 2014

VAZ024-034-035-130145-
AMHERST VA-BEDFORD VA-ROCKBRIDGE VA-
906 PM EDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
  NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTH CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 945 PM EDT

* AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR SEDALIA...MOVING TO THE NORTHEAST AT 10
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD CITY...
  BIG ISLAND...
  GLASGOW...
  NAOLA...
  AND COLEMAN FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3769 7949 3758 7918 3729 7935 3734 7958
      3750 7954 3753 7950 3755 7953
TIME...MOT...LOC 0102Z 203DEG 10KT 3744 7946

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:48 PM EDTAreal Flood AdvisoryRNKBedford, Franklin, Roanoke, City of Roanoke3 hr
Jun 12, 9:06 PM EDTSpecial Weather StatementRNKCity of Lynchburg39 min
Jun 12, 9:53 PM EDTSpecial Weather StatementRNKBedford52 min
Jun 12, 10:27 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg48 min
Jun 12, 11:20 PM EDTSpecial Weather StatementRNKCampbell55 min
Jun 13, 12:31 AM EDTSpecial Weather StatementRNKBuckingham59 min
Jun 13, 5:04 PM EDTSpecial Weather StatementRNKHalifax41 min
Jun 13, 5:54 PM EDTSpecial Weather StatementRNKCraig66 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.